Hail, Boyd
- When
- August 18, 4:24 AM CST
- Where
- Boyd County, 6.98 mi WSW of Naper
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.920, -99.200
Time was estimated from radar.
Thunderstorms developed over portions of central South Dakota during the overnight hours of August 18th. This activity became severe and tracked southeast into portions of north central Nebraska during the early morning hours of August 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed over portions of central South Dakota during the overnight hours of August 18th. This activity became severe and tracked southeast into portions of north central Nebraska during the early morning hours of August 18th. Thunderstorm wind damage was reported in Holt county along with quarter sized hail in Boyd county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 18, 1:56 AM CST, 2 hours 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 256 AM CDT Sun Aug 18 2024 .KEY MESSAGES... - Isolated to widely scattered strong to severe storms are possible early this morning into the late afternoon. - Unsettled conditions continue through the week with recurring afternoon/evening shower and thunderstorm chances. The severe threat remains uncertain at this time. - Temperatures trend back into the above normal range through the latter half of the week into the weekend with highs in the upper-80s to mid-90s. && .SYNOPSIS... Issued at 254 AM CDT Sun Aug 18 2024 Recent GOES-16 WV imagery and RAP 500-mb analysis showed a ridge of high pressure anchored across the High Plains with the ridge axis extending northward into Montana. The stubborn upper-level ridge remains sandwiched between two closed upper-level lows, one off the coast of the Pacific Northwest and another over the Great Lakes region. A potent upper-level shortwave cresting the upper-level ridge was noted across central Wyoming, spilling into the region. Divergence under the right entrance region of a departing 250-mb jet oriented northwest to southeast from central North Dakota through central Iowa is providing support for large scale ascent. A weak surface front was draped across the western half of the state from the northwest to the southeast. Additionally, a low-level jet (LLJ) has become established over western Nebraska and will drift eastward through the rest of the night into the morning. All of these features combined have resulted in elevated thunderstorm development in vicinity of the surface boundary across the Panhandle into the Sandhills with more robust development across central South Dakota. This activity will track southeastward, growing upscale through this afternoon. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 254 AM CDT Sun Aug 18 2024 Today and Tonight...Ongoing early morning thunderstorms will pose an isolated hail and damaging wind threat as we head toward daybreak this morning, growing upscale through this afternoon. Sufficient instability (MLCAPE nearing 2,000 J/kg) combined with steep lapse rates (up to 8 C/km) and ample deep-layer shear (40+ kts) will result in an environment that will support strong to severe thunderstorms. Thanks to the LLJ, this activity should be able sustain itself through the remainder of the night, well into the afternoon. Behind the departing activity this afternoon, disturbances tracking across the upstream ridge axis combined with lingering instability across the area may support additional showers and thunderstorms to persist through the night. Uncertainty on how the morning activity may impact how we recover for redevelopment later today does exist, thus introduced a blanket of slight chance PoPs. Outside of the showers and thunderstorms, high temperatures will range from the upper-70s across north central Nebraska to low- 90s across far northwest Nebraska. Monday and Monday Night...Dry conditions are anticipated during the day on Monday with highs in the 80s. However, another "ridge runner" will cross the Rockies, diving southeast across the region Monday night. This will provide focus for another round of isolated to widely scattered showers and thunderstorms across the area. The severe threat will shift further west of the area where the main axis of instability and forcing will reside. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Issued at 254 AM CDT Sun Aug 18 2024 With upper-level troughing continuing across the eastern and western CONUS and the upper-level ridge holding strong over the central CONUS, the region will remain in a northwesterly/northerly flow regime at the start of the long term period. However, the flow aloft will quickly transition to southwesterly Wednesday into Thursday as a strong upper-level low drops southward out of the Gulf of Alaska along the west coast, nudging the ridge further east. This will result in temperatures trending back into the above normal range for the latter half of the week with highs in the upper-80s to mid-90s. Continued southwesterly flow aloft with additional northern stream disturbances tracking across the region will keep the extended forecast in a relatively active pattern. While recurring afternoon and evening thunderstorm chances exists in the extended, the degree of severe potential and coverage remains in question. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1215 AM CDT Sun Aug 18 2024 Conditions are VFR at issuance and expect favorable conditions will only persist for a couple more hours. Thereafter, expect convection in the panhandle to grow upscale as it rotates around the upper ridge, then starts to sink southeastward into central Nebraska later tonight. This convection has potential to be quite robust and large hail is not out of the question. Will confine thunderstorms to the most likely period with a TEMPO group 09Z-12Z and amend based on radar trends. MVFR conditions will arrive with the storms and persist through the morning hours, especially at KLBF, and there may be some lingering showers to contend with. Winds will generally be east to southeast around 10kt, though strong gusty erratic winds can be expected near and thunderstorms. The best opportunity for low level wind shear will be west of Hwy 83 closer to the axis of the low level jet so will not include a mention in the TAFs. Gusty conditions 20 to 30kt will develop for a period early this afternoon then diminish toward the latter portion of the valid period, though will not get overly complicated that deep into the period. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Viken SHORT TERM...Viken LONG TERM...Viken AVIATION...MBS
Hazardous Weather Outlook National Weather Service North Platte NE 224 AM CDT Sun Aug 18 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-191200- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 224 AM CDT Sun Aug 18 2024 /124 AM MDT Sun Aug 18 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Today and tonight. Scattered thunderstorms across central and western Nebraska may produce large hail and damaging winds today. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms will be around each day through the middle of next week, especially west of Hwy 83. The overall severe threat is uncertain at this time, though storms on Tuesday west of Hwy 83 may have the best potential to produce large hail, isolated wind damage, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
Special Weather Statement
National Weather Service North Platte NE
423 AM CDT Sun Aug 18 2024
NEZ036-037-059-181015-
McPherson NE-Lincoln NE-Logan NE-
423 AM CDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LINCOLN...
SOUTHWESTERN LOGAN AND SOUTHEASTERN MCPHERSON COUNTIES THROUGH 515 AM
CDT...
At 422 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Tryon, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central
Lincoln, southwestern Logan and southeastern McPherson Counties.
This includes the following highways...
Highway 97 between mile markers 1 and 23.
Highway 83 between mile markers 86 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4136 10121 4154 10112 4139 10053 4115 10070
TIME...MOT...LOC 0922Z 291DEG 21KT 4139 10102
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
VikenSpecial Weather Statement
National Weather Service North Platte NE
511 AM CDT Sun Aug 18 2024
NEZ036-037-059-181100-
McPherson NE-Lincoln NE-Logan NE-
511 AM CDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN...SOUTHERN
LOGAN AND SOUTHEASTERN MCPHERSON COUNTIES THROUGH 600 AM CDT...
At 511 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Ringgold, or 14 miles southwest of Stapleton, moving
east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Stapleton and Gandy.
This includes the following highways...
Highway 92 between mile markers 221 and 244.
Highway 83 between mile markers 96 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4130 10083 4147 10084 4149 10028 4124 10028
TIME...MOT...LOC 1011Z 271DEG 22KT 4139 10077
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
VikenThe North Platte radar (KLNX), 156 km away, was scanning. The volume nearest the first event began at 10:24 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Time was estimated from radar.
Time was estimated from radar.
Time was estimated from radar.
Multiple 6 to 8 inch diameter tree limbs downed at this location. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212509, 1212510, 1212512, 1212513.